What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 2:02 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 4, 2:02 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Thu Jul 4 2024
.SYNOPSIS...
Exceptionally warm and muggy air continues to pool to the south
of a stationary front situated near the Ohio River, while a
series of upper level disturbances passing across the region
will trigger rounds of spotty showers and thunderstorms through
Saturday. A weak cold front will pass across the Mid-Atlantic on
Saturday night into early Sunday. Spotty showers and
thunderstorms will remain in the forecast for early next week as
an upper level trough develops over the central United States.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 215 PM EDT Thursday...
Key Messages:
1) Those attending July 4 festivities this afternoon and
evening should seek shelter during thunderstorms.
2) Heat index values across portions of the Piedmont are
currently at or above 105F. Remember to drink plenty of cool
water and stay in the shade if you must be outside.
Keeping an eye on scattered showers and a few thunderstorms
which have developed across the mountains this afternoon in an
exceptionally warm and humid airmass. Precipitable water
measured from this morning's sounding was 1.72 inches, and it's
likely that value has now risen above 1.8 inches as deep
moisture continues to pool ahead of a stationary front draped
near the Ohio River. Surface observations in spots where these
cells have passed overhead indicate they are efficient rainfall
producers, with rates in a few of them reaching 1" to 2" per
hour. However, the activity is expected to remain disorganized
and progressive, so believe the flooding threat will remain
localized. The severe threat will remain localized as well given
downsloping with the westerly motion of this activity, in
addition to limited shear aloft, both of which help to limit
storm intensification.
The other concern is heat index values reaching above 100 in
spots across the Piedmont through around 5 pm this evening north
of Highway 460, when showers and storms will bring rain-cooled
relief to the area. Locations further south, especially the
Southside area, may miss out on the scattered activity until
early evening when storms arrive in that area.
Rapid update weather forecast models seem to be in good
agreement that showers and storms will have diminished by 8 pm
for areas west of Highway 29, with activity fading quickly
further east. Expect warm and muggy conditions overnight, with
overnight lows ranging from the mid and upper 60s across the
mountains, to the low 70s across the Piedmont.
For Friday, upper level ridging over the Mid-Atlantic will
remain in place, with winds shifting more southwesterly. With no
change in airmass across our area, will again experience
unusually warm conditions across the region. Afternoon heat
index values are expected to reach above 105 degrees for large
portions of the Piedmont, most likely during the 1 pm to 5 pm
timeframe, but will issue a Heat Advisory from 11 am through 8
pm for those few areas that heat up sooner and/or remain hot
longer. Subtle upper level disturbances will again pass across
the region as well, and will trigger another round of spotty
showers and thunderstorms. This activity will again be capable
of producing locally heavy downpours and gusty winds.
Confidence in the above scenario is moderate to high.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1215 PM EDT Thursday...
Key Points:
1. Cooler weather than what is expected today and Friday but
still slightly above normal.
2. Good chances of heavy rain producing showers and storms
along and advance of a cold front passage Friday night through
Saturday.
A look at the 4 July 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a shortwave trough moving from the Upper
Mississippi River Valley into the Great Lakes Friday night into
Saturday. Saturday night through Sunday night a longer wave
trough develops over the Upper and Middle Mississippi River
Valleys, and remains nearly stationary through this period. At
the surface, Friday night into and through Saturday, an area of
low pressure will progress from Michigan to southern Quebec. Its
associated cold front will first approach, and then cross our
region. Saturday night into Sunday, high pressure moves over our
area, but the cold front will still need to exit our area on
Saturday. By Sunday night, the surface high weakens in response
to an approaching front over the Upper Mississippi Valley and
winds across our region trend south.
Output from the 4 July 00Z Ensemble Situational Awareness Table
shows 850mb temperatures Friday night into Saturday within the
+18C to +21C range across the area with the high end of this
range across eastern sections of the region. Additionally, areas
with values of +20C to +21C fall within the 90 to 97.5
percentile of the 30-year climatology. For Saturday night
through Sunday night, values drop slightly and are expected to
be more within the +18C to +20C range. A look at Precipitable
Water (PW) values shows a distinct maximum around 2.00 inches
immediately in advance of an west to east moving cold front
Friday night. The farther away from this front, especially to
its west, the lower the PW. Values over roughly 1.75 inches fall
within the 99+ percentile of the 30-year climatology. On
Saturday, with the cold front still not quite out of the the
region, still expected PW value around 1.75 to 2.00 inches
across the far southeast portion of the region. Far western
parts of the region will be closer to 1.25 inches. Saturday
night through Sunday night, PW values of 1.25 to 1.75 will be
common across the area, with the highest amounts across
southeast sections.
The above weather scenario offers a Friday night with organized
convection in the form of showers and storms moving west to
east across the region. The greatest concentration should be
immediately along and advance of cold front. This front does not
clear the southeast portion of the area until either the late
afternoon or early evening on Saturday. Given the very high PW
values for this time of year, locally heavy rain could be
possible from any of the stronger showers or storms. Effective
bulk shear is expected to be weak, or around 20 to 25 kts nearly
parallel to the orientation of the cold front. This pattern
could more easily allow for training of showers/storms, adding
to the potential for locally heavy rain accumulations. Given our
current drought conditions, any flooding from this activity
would be likely confined to locations of poor drainage or urban
effects. On Sunday, high pressure is expected to take a firmer
hold on our weather pattern allowing for drier and less humid
conditions. The one question mark will be the southeast portion
of the region. This area may still be close enough to the
departing front to have some isolated to scattered
showers/storms during the afternoon hours. Sunday night, if any
area was not already rain-free during the daytime, it will
become rain-free during the night.
Confidence during this portion of the forecast is moderate to
high with the biggest question mark being the position of the
cold front Saturday night into Sunday and its influence on our
weather.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1215 PM EDT Thursday...
Key Points:
1. Above normal temperatures.
2. Active period with daily chance of showers and storms.
A look at the 4 July 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows a long wave upper level trough over the Middle
and Upper Mississippi River Valleys that slowly flattens and
shifts northeast into and across the Great Lakes region by
Thursday. Concurrent to this slow progress of the upper trough,
high pressure builds over the Southwest US with the western
extent of another upper ridge over the Southeast US. At the
surface, high pressure will remain across the western Atlantic.
A slow moving trough will inch through the Great Lakes and Ohio
Valley region, keeping our area with a good warmth and moisture
feed. While this trough is the result of the ensemble averaging,
a look at some deterministic guidance suggests perhaps a cold
front passage that either stalls over the region, or returns
north as a warm front.
Output from the 4 July 00z Ensemble Situational Awareness Table
shows 850mb temperatures are expected to range from +18C to
+20C on Monday and Tuesday, and be slightly cooler in the +17C
to +19C range Wednesday and Thursday. The values on Monday and
Tuesday at the top end of the range touch the 90 to 97.5
percentile of the 30-year climatology. Regard the PW, values
creep back higher Monday through Thursday with values within a
couple tenths of an inch of 1.75 inches across the region.
The above weather scenario will place our region within a
continuous pattern of good feed of warmth and moisture into the
region. This will promote the lower portions of the troposphere
to be generally more unstable with afternoon heating and/or with
the passage of some form of lifting mechanism. While the broad
ensemble offers the region will remain on the southeast side of
persistent central CONUS trough, individual ensemble members and
other deterministic guidance offers the potential of a cold
front passage sometime either Tuesday or Tuesday night. This
front then either stalls over the region, or after shifting
south, returns north again over the region as a warm front.
Regardless, our overall pattern will be one with daily chances
of showers/storms with above normal temperatures. Given the
uncertainties in the position/timing of any fronts impact our
region, confidence is not high in trying to pinpoint when any
particular region or timeframe will be likely to see measurable
precipitation. Am still inclined to keep POPs sub-60 percent.
However, if I had to pick one day of the four to place likely
POPs, Tuesday/Tuesday night across western sections, would be my
choice. Will need to explore the thoughts of neighboring
offices and collaborate accordingly.
Confidence in this portion of the forecast is moderate to high
regarding temperatures and the fact that it will be active with
showers and storms. However, confidence is not very high in
terms of timing and location of time periods with the highest
probability save what what discussed regarding Tuesday/Tuesday
night.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 300 PM EDT Thursday...
Radar indicates scattered showers with widely scattered
thunderstorms this afternoon, mainly in two rounds. The first
round is in a broken line passing across the Piedmont, with the
second moving across southeast West Virginia. Surface
observations indicate that the showers & thunderstorms contain
periods of heavy rain, reducing visibilities to less than 1SM
for brief periods of time. The cells have been progressing to
the east at around 20 mph, so have not lingered over any
particular area for long.
The western round of activity will pass across the mountains and
into the Piedmont during late afternoon, and will gradually fade
during the 04/22Z to 05/00Z timeframe. Overnight, expect patchy
fog to develop under otherwise mainly VFR skies though pockets
stratus are possible.
Little change in the airmass is expected for Friday. Fog will
burn off quickly by late morning. Spotty showers and storms
will redevelop by around 16Z with daytime heating, forming
mainly along the Blue Ridge before spreading as the afternoon
progresses.
Average confidence for ceiling, visibility, and wind.
OUTLOOK WEDNESDAY NIGHT THROUGH SUNDAY...
Friday night through Saturday night: SCTD SHRA/TSRA remain
possible as a storm system continues impacting the region.
Flight category reductions are likely, especially Friday and
Saturday afternoon and evening.
Sunday and Monday: the probability of showers and thunderstorms
decreases, but remains possible in the afternoons and evenings.
Prevailing conditions will be VFR.
&&
.CLIMATE...
As of 300 PM EDT Thursday...
Record highs and warmest lows temperatures for July 4th and 5th.
Thursday 07/04/2024
Site MaxT Year HiMin Year
KBLF 92 1957 68 2018
KDAN 99 1925 74 1999
KLYH 98 1966 76 1902
KROA 99 1999 74 2018
KRNK 94 1966 71 1941
Friday 07/05/2024
Site MaxT Year HiMin Year
KBLF 93 1948 71 1969
KDAN 103 1919 76 1926
KLYH 98 2012 75 1900
KROA 100 1999 76 2012
KRNK 94 1930 78 1949
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory from 11 AM to 8 PM EDT Friday for VAZ032>034-
043>047-058-059.
NC...Heat Advisory from 11 AM to 8 PM EDT Friday for NCZ003>006-020.
WV...None.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...DS
LONG TERM...DS
AVIATION...NF
CLIMATE...RCS/SHHazardous weather outlook, Jul 4, 2:12 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
312 PM EDT Thu Jul 4 2024
NCZ003>006-020-VAZ032>034-043>047-058-059-051915-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
312 PM EDT Thu Jul 4 2024
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will pass across the region this
afternoon and evening. A few may produce locally damaging wind gusts
and heavy downpours that could lead to isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, scattered showers and thunderstorms will redevelop on
Friday. A few may produce locally damaging wind gusts and heavy
downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-019-VAZ007-009>020-022>024-035-WVZ042>044-507-508-
051915-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
312 PM EDT Thu Jul 4 2024
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will pass across the region this
afternoon and evening. A few may produce locally damaging wind gusts
and heavy downpours that could lead to isolated flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and thunderstorms will redevelop on Friday. A few
may produce locally damaging wind gusts and heavy downpours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 4, 3:10 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT Thu Jul 4 2024
VAZ018>020-023-WVZ044-507-042045-
Botetourt VA-Bath VA-Craig VA-Alleghany VA-Eastern Greenbrier WV-
Monroe WV-
410 PM EDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY
IN SOUTHWESTERN VIRGINIA...SOUTHWESTERN BATH AND NORTHWESTERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA...SOUTHEASTERN GREENBRIER
AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND
THE CITY OF COVINGTON THROUGH 445 PM EDT...
At 406 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Lewisburg, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Runoff from the heavy rain may wash
debris onto the highway from roadside ditches.
Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Lewisburg...
White Sulphur Springs...
Ronceverte...
and Paint Bank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A torrential downpour of rain is expected with these storms. This
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3802 7983 3789 7964 3787 7965 3786 7961
3783 7962 3781 7965 3774 7969 3768 7967
3766 7968 3764 7965 3750 8013 3751 8032
3760 8044 3788 8059 3804 8018
TIME...MOT...LOC 2006Z 261DEG 27KT 3781 8047
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PMSpecial weather statement, Jul 4, 3:24 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
424 PM EDT Thu Jul 4 2024
VAZ013-014-042100-
Pulaski VA-Montgomery VA-
424 PM EDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN PULASKI AND MONTGOMERY COUNTIES AND THE CITY OF RADFORD
THROUGH 500 PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm over
Radford, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pilot...
Shawsville...
Claytor Dam...
and Fairlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3723 8019 3713 8018 3711 8018 3708 8028
3703 8034 3701 8065 3719 8069 3729 8024
TIME...MOT...LOC 2024Z 259DEG 17KT 3712 8059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Local storm report, Jul 4, 3:46 PM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
446 PM EDT Thu Jul 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Tstm Wnd Dmg 2 ENE Chatham 36.83N 79.37W
07/04/2024 Pittsylvania VA 911 Call Center
Tree down across road. Outflow ahead of
thunderstorm.
&&Special weather statement, Jul 4, 3:50 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 PM EDT Thu Jul 4 2024
VAZ018>020-023-024-042115-
Botetourt VA-Bath VA-Craig VA-Rockbridge VA-Alleghany VA-
450 PM EDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY
IN SOUTHWESTERN VIRGINIA...WESTERN ROCKBRIDGE...BATH AND BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA...THE CITY OF COVINGTON AND THE
WESTERN CITY OF LEXINGTON THROUGH 515 PM EDT...
At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burnsville in Bath County, to near New
Castle in Craig County. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Runoff from heavy rain may wash debris
onto the highway.
Locations impacted include...
Lexington...
Covington...
Clifton Forge...
Buchanan...
Troutville...
Goshen...
and New Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A torrential downpour of rain is also occurring with these storms.
This may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
3817 7948 3815 7944 3809 7949 3798 7931
3748 7965 3748 7968 3742 7976 3741 7981
3739 7980 3751 8029 3824 7975
TIME...MOT...LOC 2046Z 314DEG 29KT 3819 7970 3753 8019
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jul 4, 4:00 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EDT Thu Jul 4 2024
VAZ016-017-032-033-043-042130-
Henry VA-Franklin VA-Patrick VA-Floyd VA-Carroll VA-
500 PM EDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT
FLOYD...CARROLL...NORTHWESTERN HENRY...PATRICK AND FRANKLIN COUNTIES
AND THE NORTHEASTERN CITY OF GALAX THROUGH 530 PM EDT...
At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roanoke Mountain to Ferrum to Willis to
near Galax. Movement was southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph. Heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Runoff from heavy rain may wash debris
onto area highways.
Locations impacted include...
Galax...
Rocky Mount...
Hillsville...
Stuart...
Floyd...
Boones Mill...
and Copper Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3657 8085 3681 8101 3689 8060 3693 8064
3701 8052 3699 8049 3702 8045 3702 8035
3708 8028 3717 8000 3714 7996 3722 7985
3723 7978 3719 7976 3719 7972 3705 7959
3674 7967 3672 7993 3664 8006 3654 8005
TIME...MOT...LOC 2057Z 326DEG 8KT 3717 7992 3694 8003 3684 8047 3671
8089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jul 4, 4:40 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
540 PM EDT Thu Jul 4 2024
VAZ024-035-042215-
Amherst VA-Rockbridge VA-
540 PM EDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF
BUENA VISTA AND THE CITY OF LEXINGTON THROUGH 615 PM EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield, or near Rockbridge Baths, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington...
Buena Vista...
Forks Of Buffalo...
Rockbridge Baths...
Clifford...
Cornwall...
and Brownsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3789 7915 3786 7915 3781 7917 3781 7914
3778 7911 3778 7907 3772 7907 3770 7902
3765 7902 3774 7947 3808 7947
TIME...MOT...LOC 2139Z 271DEG 21KT 3790 7935
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11